The Lupus Forum banner
1 - 9 of 9 Posts

·
Registered
Joined
·
56 Posts
Discussion Starter · #1 ·
I have had lupus for about 11 years and am now on a new trial drug, also plaquinal, 5mg pred. mtx. and i have been gaining weigh over the last year and a half. i went from about 185, which i could handle to about 215, which i cannot!!! i watch what i eat and try to walk some everyday, but it still won't budge...Does anyone have this problem and have any suggestions on what else i can do other than just starve myself...I have never been this weight
and always been active, it is really starting to effect the way i live my life..
bamagirl
 

·
Registered
Joined
·
62 Posts
Hey, in my experience, of 2 1/2 years of lupus, and constantly being on predinsolone for that time (max of 20mg, now down to 6mg just now), it's the most frustrating and annoying thing, which is hopeless i'm afraid.

I put on about 2 stones when i was first diagnosed, and have managed to lose some of it, but did this when i was not in a flare, unfortunately i have put nearly a stone back on again :-(
I'm sorry but all my advice is to keep doing all the right things and when our bodies have not got as much to deal with maybe some of the weight will come off - that's what i'm hoping for!!!!

Alison
x
 

·
Registered
Joined
·
4,444 Posts
Well.. first of all... you should probably check in with your doctor to make sure there is no problem with your thyroid or some other medical reason for it.

Then you could ask for a referral to a dietician to get some help on how many calories you need each day, and how many you can eat to maintain weight and to lose weight. This will vary based on how active you can be... If you can't get to a specialist there are calculators for such things online too.

Then you've got to very carefully measure portions/sizes/servings and record exactly how much you are eating. The thing that slips up most people is their idea of what a portion is --- is way off (they are having 2-3 servings instead of 1).

Then you've got to just keep at it and do your best to stay on course for the long term. With diet and exercise.

In case you have this problem too.. the best thing I've found so far to combat the food/sugar cravings from prednisone is to make sure I have fat, protein and complex carbs at every meal with just a little sugar/the things I really want --- or just completely keep the junk out of the house!

You can do it!
 

·
Registered
Joined
·
12 Posts
Hang in there

I understand what you are going through. At least you are on 5 mgs of prednisone. I was once 150, and after steroids I became 250. I now weight 174 and it is a battle. When I was on steroids I went to a dietician, she told me to cut salt completely out of my diet. Salt is in everything!!! The steroids make you retain fluid and so does salt. It is so hard. Keep up the work with the exercise and dieting. I found that with every decrease in a milligram of dosage it takes about two or three months for the side effects of steroids to fade. The main thing is salt. That is the culprit. Even to this day I try and stay away from salt because of my experience with prednisone. Everyone is different. Massive doses of prednisone have saved my life numerous times over the last thirty years. I am on plaquenil now. Hang in there you will be better soon.
Sincerely,
Mary Ann
 

·
Registered
Joined
·
3,471 Posts
I know its horrible putting on weight i gained quick from last october, pred i have been on from 2005, up and down on dose, then epilepsy meds, which put weight on,

Anyway begining of june i thought right come on Linda you got get some of this weight off you have gained,

So from then till now i have droped of nearly one stone (14 lbs) im in it for the long haul, there is no qiuck fix, if it take me another 2 months to loose another 14lbs then so be it, At least its comming off in the right direction. I re joined Slimming world, and im never hungry either.ivw got another 2 stone to go grrrrrrrrrrr!! But i will get there as im stuburn :hehe: got to . As it doesnt help my brething either, And NO before you ask i cant Exercise either. So it can be done But not over night Good luck xxxxxxxxxx Lin
 

·
Premium Member
Joined
·
7,567 Posts
Hi, it is hard when you put weight on due to lupus and steroids, especially when you are unable to be as active as you once where. I spoke to my gp about my weight and he recommended weight watchers. I joined this and it helped me to think of healthier options. I have always ate healthily but this helped me to do so even more. I also tried slimming world, just finding a plan that suits you and that is approved by your gp can help. It can help with motivation as well.

Hope this helps.

Deb
 

·
Registered
Joined
·
594 Posts
Hi there,
this is awful. :(

I have gained about 25 kilos in 18 mths and I haven't even been on pred for the whole time just one month corses intermitently.

I was a size 10/12 and am now a size 16/18 and can't see it coming off, just with the last two courses of pred I went from 76 to 82 kilos and now just starting another. The one thing that has helped my self esteem is that my husband has also gained about the same amount of weight, he's been on meds too and has not been able to go to the gym like he used to, so atleast we have got fat together!!
I think I would feel a darn sight worse if I look at him being slim and fit and then I was like this. :lol:

I really don't have an answer though, my doc just says aah, its the steroids!

Good Luck

Take Care

Cassie :)
 
1 - 9 of 9 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top